Antibody-based therapies that inhibit proinflammatory cytokine signaling are commonly used in dermatology. Paradoxically, these medications may induce or exacerbate inflammatory disorders.
To summarize the spectrum of manifestations, incidence, timing, potential mechanisms of, and general management approaches to paradoxical cutaneous reactions induced by cytokine-targeted antibodies in dermatology.
We performed a systematic review and analysis of published cases of cutaneous paradoxical reactions (PRs) reported in association with tumor necrosis factor α, interleukin (IL) 12/23 (p40), IL-17A/17R, IL-23 (p19), and IL-4Rα inhibitors.
We identified 313 articles reporting 2049 cases of PRs. Tumor necrosis factor α inhibitors resulted in 91.2% (1869/2049) of all cases, followed by IL-17/17R (3.5%), IL-4Rα (2.7%), IL-12/23 (2.4%), and IL-23 (0.01%) inhibitors. Psoriasiform and eczematous eruptions were the most commonly reported, but a wide spectrum of patterns were described. Phenotypically overlapping reaction patterns were common. Time to onset typically ranged from weeks to months but could occur more than a year later. Improvement or resolution upon discontinuation of the inciting drug was common.
This was a retrospective analysis.
Familiarity with the clinical features of PRs from cytokine-blocking antibodies may facilitate efficient recognition and management.Le texte complet de cet article est disponible en PDF.
Key words : dupilumab, IL-17 inhibitor, IL-23 inhibitor, lupus, paradoxical eruption, paradoxical psoriasis, psoriasis, sarcoidosis, TNF-alpha inhibitor, ustekinumab
Abbreviations used : AD, ADAb, ANA, E-PR, IBD, IL, L-PR, mAb, P-PR, PR, S-PR, Th, TNF, TNFai
| Funding sources: Drs Vesely and Damsky and are supported by Career Development Awards from the Dermatology Foundation.
| IRB approval status: Not applicable.
| Reprints not available from the authors.